Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 8, 2013, 7:54 AM CDT for Gove County, Logan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 7:54 AM CDT (12:54 UTC)
- Expired
- Aug 8, 2013, 11:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
992
WGUS53 KGLD 081254
FFWGLD
KSC063-109-081600-
/O.NEW.KGLD.FF.W.0018.130808T1254Z-130808T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
754 AM CDT THU AUG 8 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1100 AM CDT
* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
FALLEN OVER THE PAST 2 HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...THE
MONUMENT ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3870 10105 3870 10109 3903 10109 3903 10066
3870 10066 3869 10104
$$
HUSTED1 follow-up statement
741
WGUS73 KGLD 081601
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT THU AUG 8 2013
KSC063-109-081613-
/O.EXP.KGLD.FF.W.0018.000000T0000Z-130808T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN KS-GOVE KS-
1101 AM CDT THU AUG 8 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN GOVE
AND EASTERN LOGAN COUNTIES WILL BE ALLOWED TO EXPIRE AT 1000 AM
MDT/1100 AM CDT/...
THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING.
EXCESS RUNOFF WILL CONTINUE OVER THE WARNED AREA. STREAMS AND CREEKS
IN THE WARNED WILL REMAIN HIGH. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3870 10105 3870 10109 3903 10109 3903 10066
3870 10066 3869 10104
$$
HUSTEDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:54 AM CDT, 1 hour earlier.
Area forecast discussion, Aug 8, 6:54 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 554 AM MDT THU AUG 8 2013 .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 446 AM MDT THU AUG 8 2013 FORECAST CONCERNS WILL BE THREAT OF HEAVY RAINFALL AND CHANCES OF PRECIPITATION. SATELLITE SHOWING LITTLE CHANGE AS A COMPLEX AND AMPLIFIED PATTERN FROM THE CENTRAL PACIFIC INTO NORTH AMERICA REMAINS IN PLACE. COMPLEX AND SLOW MOVING UPPER HAS MOVED INTO COLORADO AND NEW MEXICO. SEVERAL SHORTWAVE TROUGHS ROTATING AROUND THIS MAIN SYSTEM. AIR MASS REMAINS MOIST THROUGH A DEEP LAYER. PERSISTENT FRONTAL BOUNDARY REMAINS DRAPED TO OUR SOUTH AND WEST. AT JET LEVEL...THE CANADIAN AND THE UKMET INITIALIZED BEST ON THE JET THAT IS OVER/NEAR OUR AREA. AT MID LEVELS...SATELLITE AND UPPER AIR ANALYSIS SHOW THAT THE ECMWF/CANADIAN FOLLOWED BY THE GFS ARE HANDLING CURRENT SYSTEM THE BEST. SREF AND RUC WERE DOING BEST AT THE SURFACE. COMPLICATED AND DIFFICULT PRECIPITATION FORECAST MADE MORE DIFFICULT BY THE FACT THAT MOST IF NOT ALL THE MODEL OUTPUT HAS CURRENT PRECIPITATION SHIELD TOO FAR SOUTH AND IS BASICALLY IGNORING IT. TODAY/TONIGHT...WEAK RIGHT REAR QUADRANT OF THE UPPER JET REMAINS OVER THE AREA FOR MOST OF THE DAY. MODELS ARE IN A LITTLE MORE DISAGREEMENT ON HOW FAST TO MOVE THIS SEGMENT EAST. ALTHOUGH THE GENERAL TREND IS TO HAVE THIS SLOWER/FURTHER WEST THAN THE PREVIOUS TWO DAYS. THE SLOWEST OF THE MODELS DO NOT TAKE THIS RIGHT REAR QUADRANT TO THE EAST OF THE FORECAST AREA UNTIL BETWEEN 06Z AND 12Z. BASED ON CURRENT SATELLITE...LATEST ECMWF IS CATCHING THE POSITION AND COMPLEXITY OF THE UPPER TROUGH THE BEST. CONSIDERING THE POSITION OF THE 700 MB LOW CIRCULATION...MODELS INDICATING WARM ADVECTION/UPGLIDE IN ADVANCE OF IT...PLUS STRONG UPPER DIVERGENCE INDICATED THE EASTERN PORTION OF THE AREA...BELIEVE THE CURRENT PRECIPITATION WILL CONTINUE TO MOVE AND DEVELOP AND MAINLY AFFECT THE EASTERN THIRD TO HALF OF THE FORECAST AREA. THIS LOOKS TO BE THE BEST AREA FOR MODERATE TO HEAVY RAINFALL TO CONTINUE THROUGH AT LEAST THIS AFTERNOON. GREELEY AND WALLACE COUNTIES APPEAR TO BE ON THE EDGE THIS AREA AT THIS TIME. HOWEVER... BOTH OF THOSE COUNTIES...ESPECIALLY WALLACE...GOT AT LEAST 2 TO 5 INCHES OF RAINFALL LAST. SO BELIEVE CHEYENNE COUNTY COLORADO DID NOT RECEIVE A LOT OF HEAVY RAINFALL AND DO NOT EXPECT IT TODAY... REMOVED THEM FROM THE FLASH FLOOD WATCH. KEPT THE REMAINDER IN THE WATCH AND EXTENDED IT THROUGH THE AFTERNOON HOURS DUE TO THE SLOW PROGRESSION OF THE SYSTEM ACROSS THE AREA. QUESTION THEN BECOMES HOW FAR WEST TO BRING THE PRECIPITATION. THE ECMWF IS SHOWING WRAP AROUND PRECIPITATION AND THE HRRR INDICATING THE SAME IDEA. VERY INTERESTING OCCURRENCE FOR THIS TIME OF YEAR. CURRENT RADAR TRENDS WOULD INDICATE THIS IS TAKING PLACE. SO KEPT HIGHER POPS FURTHER WEST AS A RESULT. OVERALL...IF THE ECMWF IS RIGHT AND IT IS SUPPORTED BY THE GEFS...THIS RAINFALL...EVEN AFTER THE INTENSITY LETS UP...WILL BE SLOW TO END AND WILL PROBABLY NOT DO SO UNTIL LATE TONIGHT. DID NOT INSERT AT THIS TIME BUT FOG WILL BE POSSIBLE IF RAIN QUITS SOONER AND CLEARING CAN OCCUR. LOWERED MAXES TODAY DUE TO CONTINUED PRECIPITATION AND THICK CLOUD COVER. FRIDAY/FRIDAY NIGHT...INTEREST PATTERN CONTINUES. THE ECMWF SHOWING IT MORE BUT ALSO INDICATED BY THE OTHER MODELS AND GEFS OUTPUT... MID LEVEL TROUGH REMAINS NEAR TO OVER THE AREA WITH WHAT LOOKS TO BE A DECENT AMOUNT OF MOISTURE LEFT. ALSO A LEFT FRONT QUADRANT OF A SOUTHERN JET BECOMES ESTABLISHED OVER THE AREA...ESPECIALLY THE SOUTHEAST HALF...BY THE MIDDLE OF THE DAY. THIS CONTINUES TO AFFECT THE AREA...ESPECIALLY THE SOUTHERN HALF...THROUGH THE ENTIRE NIGHT. SO INSERTED POPS WITH THE HIGHEST IN THE SOUTHEAST PORTION. WITH PERSISTENT CLOUD COVER AND UNFAVORABLE SURFACE WINDS...TRENDED MAXES DOWN A LITTLE. IF ENOUGH CLEARING CAN OCCUR AND WITH THE MOIST AIR MASS AND WET GROUND IN PLACE...WOULD NOT BE SURPRISED TO SEE FOG DEVELOP. SATURDAY/SATURDAY NIGHT...SOME DIFFERENCE IN THE JET STRUCTURE THROUGH THE DAY. AS A RESULT IT LOOKS LIKE SOME OR MOST OF THE AREA COULD GET LIFT FROM THE JET IN THE AREA. MID LEVEL RIDGE MOVES A LITTLE EAST WITH A SHORTWAVE TROUGH APPROACHING FROM THE WEST IN THE AFTERNOON. LEE TROUGH STRENGTHENS WITH SOUTHERLY WINDS INCREASING. POSSIBILITY OF SOME SURFACE CONVERGENCE IN THE FAR WEST. SO PUT IN A SLIGHT CHANCE IN THE FAR WEST. ABOVE MENTIONED SHORTWAVE TROUGH AND INCREASING MID LEVEL WARM AIR ADVECTION PATTERN ALONG WITH INCREASING JET LIFT COULD CAUSE SOME ISOLATED THUNDERSTORMS OVER THE MOST OF THE AREA. SO PULLED THE SLIGHT CHANCE FURTHER EAST DURING THE NIGHT. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 446 AM MDT THU AUG 8 2013 UPPER PATTERN THIS PERIOD WILL SLOWLY EVOLVE FROM AN ELONGATED EAST-WEST UPPER HIGH OVER THE SOUTHERN U.S. TO A HIGH CENTERED OVER NEW MEXICO AND A SUBSEQUENT GRADUAL BUILDING OF HEIGHTS OVER THE CENTRAL ROCKIES. MEANWHILE...UPPER LOWS WILL REMAIN ANCHORED OFF THE PAC NW COAST AND NEAR JAMES BAY...RESULTING IN WEAK TO MODERATE NORTHWEST FLOW ALOFT ACROSS THE NORTHERN AND CENTRAL PLAINS. A FEW WEAK SHORT WAVE TROUGHS WILL LIFT OUT OF THE WEST COAST TROUGH AND RIDE OVER THE TOP OF THE ROCKIES RIDGE...PROVIDING A FEW OPPORTUNITIES FOR PRECIP NEXT WEEK AS THEY EMERGE ONTO THE PLAINS. CURRENT GUIDANCE SUGGESTS THE MON-TUE TIME FRAME WILL PROVIDE SOMEWHAT BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS...AND THIS IS INDICATED WITH 30-40 POPS COMPARED TO 20 POPS ON REMAINING DAYS. NORTHWEST FLOW ALOFT WILL BRING A SURFACE CANADIAN AIRMASS DOWN NEXT WEEK SUGGESTING HIGH TEMPERATURES WILL REMAIN SEASONAL IN THE 80S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 549 AM MDT THU AUG 8 2013 COMPLEX AND UNCERTAIN SET OF TAFS. MODEL PERFORMANCE HAS BEEN POOR TONIGHT WITH THE HRRR FINALLY HAVING SOME GLIMMER AS TO WHAT REALITY IS. AT THIS TIME EXPECT THE WORST CONDITIONS TO BE AT KGLD. AT KGLD HAVE IFR CONDITIONS DUE TO STRATUS. HOWEVER THAT MAY LIFT WITH THE APPROACHING OF PRECIPITATION. AS IT STANDS NOW IFR CEILINGS ARE EXPECTED FOR MOST OF THE PERIOD AT KGLD. RAINFALL ENDS AT KGLD BY LATE AFTERNOON INTO EARLY EVENING WITH FOG THEN DEVELOPING. VFR CONDITIONS ARE EXPECTED AT KMCK UNTIL EARLY THIS EVENING IFR TO MVFR CONDITIONS ARE EXPECTED TO OCCUR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ027>029-041-042. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...DLF AVIATION...BULLER
Hazardous weather outlook, Aug 8, 5:14 AM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 414 AM MDT THU AUG 8 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 414 AM MDT THU AUG 8 2013 /514 AM CDT THU AUG 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO PRODUCE MODERATE TO HEAVY RAINFALL ACROSS MUCH OF THE AREA THROUGH THE AFTERNOON HOURS. THIS COULD CAUSE FLASH FLOODING OVER LOCATIONS THAT RECEIVED HEAVY RAINFALL LAST NIGHT. AS A RESULT...A FLASH FLOOD WATCH CONTINUES FOR WALLACE...LOGAN...GOVE...GREELEY AND WICHITA COUNTIES THROUGH THIS AFTERNOON. OTHERWISE...NO SEVERE WEATHER IS EXPECTED FROM THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THROUGH THE ENTIRE PERIOD. AT THIS TIME...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:14 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| Aug 7, 10:06 PM CDT | Special Weather Statement | GLD | Wallace | 24 min |
| Aug 7, 10:51 PM CDT | Flash Flood Warning | GLD | Logan, Wichita | 3 hr |
| Aug 8, 8:06 AM CDT | Areal Flood Warning | GLD | Logan, Wallace | 3 hr |
| Aug 8, 9:50 AM CDT | Areal Flood Warning | GLD | Greeley, Wichita | 9 hr |
| Aug 8, 10:34 AM CDT | River Flood Warning | GLD | Gove, Logan | 9 hr |
| Aug 8, 10:58 AM CDT | Areal Flood Warning | GLD | Gove, Logan, Wallace | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.